Nebraska, 2023

Tornado and Damaging Winds in Nebraska, July 29, 2023

July 29, 2023 · NWS OAX · 23 events in 8 counties and zones

A line of storms developed in central Nebraska where they merged and began to bow as it approached southeast Nebraska. The surging storms produced widespread wind damage downing trees, powerlines, and removed the roof from a hog barn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms developed in central Nebraska where they merged and began to bow as it approached southeast Nebraska. The surging storms produced widespread wind damage downing trees, powerlines, and removed the roof from a hog barn. The strongest measured wind gust was 81 mph near Dorchester in Saline County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 29, 4:54 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 29, 4:54 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
554 AM CDT Sat Jul 29 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 217 AM CDT Sat Jul 29 2023

Key Messages:

 - A complex of storms will move across southeast Nebraska this
   morning. Marginal risk for severe weather with wind being
   primary threat.

 - Temperatures cool down this weekend with nightly chances for
   thunderstorms.

 - Temperatures warm back up into the upper 80s to mid 90s midweek
   next week, and nightly chances of storms continue every day
   next week.

While the thunderstorm activity from last evening has died down,
we're watching a complex of storms this morning across north-
central Nebraska. This complex will follow the elevated
instability gradient southeastward toward southeast Nebraska this
morning, impacting our area starting around 7-9 AM. As this
system moves in, our environment will be unstable with 2500-3500
J/kg of elevated instability, and 1000-1500 J/kg of DCAPE. This
suggests at least some potential for damaging winds. Hail may be a
lesser threat, but won't rule out quarter-size hail, especially
after 9 AM as temperatures start to warm up. This complex of
storms should be out of our area by noon, leaving behind a lull in
activity through midday.

The good news is temperatures will be cooler today. High
temperatures this afternoon will be in the low-to-mid 80s across
most of our area, with highs around 90 in our southern counties.
Even still, cooler than yesterday in these areas. Chances for
showers and thunderstorms will return overnight tonight.

As ridging builds up over the Rockies to our west, we see the
upper-level pattern turn more northwesterly over eastern Nebraska
and western Iowa. This will bring in a fairly active summer
pattern, with nightly chances for showers and thunderstorms.
Temperatures through the weekend and Monday will remain fairly
mild, with highs generally in the 80s. The ridge to our west
starts to nudge eastward starting Tuesday into Wednesday, which
will lead to warmer temperatures, particularly on Wednesday when
we could see heat indices back up around 100 to 105.

A more substantial shortwave trough appears likely to affect the
area Wednesday-Thursday. Details are too messy at this time to
determine any severe threat with this system. What this may serve
to do will be to bring temperatures back down later next week.
Nightly chances for showers and thunderstorms continue through at
least Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CDT Sat Jul 29 2023

A complex of storms is moving into southeast Nebraska this
morning. KOFK and KOMA seem likely to stay VFR and north of the
activity for the mot part, though we may see KOFK get clipped by
the rain shield north of the main line. Confidence is low, so
haven't included in the TAF, but may need to amend. KLNK seems
right in the path of the main line, with strong winds and MVFR/IFR
conditions likely as it moves through KLNK around 14-15Z. Once
the line moves through, we should see conditions improve with VFR
conditions at KLNK. VFR conditions should hold through midday
today at the terminals with winds increasing to 10-15kt out of the
northeast. These winds will back down around 01Z. There may be
another complex of storms that moves through overnight tonight,
impacting the terminals. Have included a Prob30 with possible
timing at the terminals, but this may change as we get more
information and closer to this evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...McCoy
AVIATION...McCoy
Hazardous weather outlook, Jul 29, 3:02 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
402 AM CDT Sat Jul 29 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
402 AM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A complex of strong to severe thunderstorms will move across
southeast Nebraska this morning, with the greatest threat being
damaging winds, though quarter-size hail cannot be ruled out.

Another complex of thunderstorms may move through again overnight
tonight. Some storms could be severe with potential for damaging
winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be a nightly chance of thunderstorms, some of which
could be strong, through the end of the forecast period.

Heat index values again increase to 100 to 105 along and south of
Interstate 80 Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 12:34 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Saline

When
July 29, 6:35 AM CST
Where
Saline County, 0.53 mi W of Tobias
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.420, -97.340

Emergency manager reported moderate tree damage and power lines down.

Thunderstorm Wind, Saline

When
July 29, 6:45 AM CST
Where
Saline County, 0.69 mi S of Western
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.390, -97.200

Emergency manager reported moderate tree damage and powerlines down.

Thunderstorm Wind, Saline

When
July 29, 6:46 AM CST
Where
Saline County, 1.26 mi WNW of Western
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.410, -97.220

Personal weather station measured a peak wind gust of 60 mph.

Thunderstorm Wind, Saline

When
July 29, 6:48 AM CST
Where
Saline County, 2.07 mi S of Swanton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.350, -97.080

Trained spotter reported a roof torn off of a hog barn.

Thunderstorm Wind, Jefferson

When
July 29, 6:54 AM CST
Where
Jefferson County, 2.63 mi W of Plymouth
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
40.300, -97.030

Public reported a measured wind gust of 78 mph on Hwy 4 west of Plymouth. Trees, pivots and power lines down and minor building damage from 2 miles north of Tobias to 3 miles north of Plymouth to Daykin.

Thunderstorm Wind, Jefferson

When
July 29, 6:56 AM CST
Where
Jefferson County, 0.53 mi W of Plymouth
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.300, -96.990

Personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Jefferson

When
July 29, 7:00 AM CST
Where
Jefferson County, 1.73 mi ENE of Plymouth
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.310, -96.950

A trained spotter reported a peak measured wind gust of 64 mph.

Thunderstorm Wind, Saline

When
July 29, 7:00 AM CST
Where
Saline County, 3.81 mi SE of Dorchester
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.610, -97.070

A personal weather station measured a peak wind gust of 66 mph.

Thunderstorm Wind, Gage

When
July 29, 7:05 AM CST
Where
Gage County, 1.06 mi E of Ellis
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.220, -96.860

A personal weather station measured a peak wind gust of 60 mph.

Thunderstorm Wind, Saline

When
July 29, 7:06 AM CST
Where
Saline County, 3.22 mi ENE of Friend
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.660, -97.220

A personal weather station measured a peak wind gust of 62 mph.

Thunderstorm Wind, Gage

When
July 29, 7:07 AM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -96.750

Emergency manger reported multiple large trees down.

Thunderstorm Wind, Saline

When
July 29, 7:10 AM CST
Where
Saline County, 3.81 mi SE of Dorchester
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
40.610, -97.070

A personal weather station measured a peak wind gust of 81 mph.

Thunderstorm Wind, Jefferson

When
July 29, 7:11 AM CST
Where
Jefferson County, 2.1 mi NW of Plymouth
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.320, -97.010

A personal weather station measured a peak wind gust of 59 mph.

Thunderstorm Wind, Gage

When
July 29, 7:17 AM CST
Where
Gage County, 0.53 mi W of Beatrice
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.270, -96.740

Trained spotter reported multiple large trees down in Beatrice.

Tornado, Lancaster

When
July 29, 7:18 AM CST to 7:19 AM CST
Where
Lancaster County, 0.77 mi WNW of Martell to 0.6 mi NW of Martell
Rating
EF1
Path length
0.28 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.636, -96.763

A brief, narrow tornado embedded in intense downburst winds struck a portion of Martell, NE. The tornado uprooted and snapped trees, caused roof and siding damage, and tore the roof off a BnB that was attached to a large barn. The tornado's width was only 100 yards wide and a little more than a quarter mile long.

Thunderstorm Wind, Gage

When
July 29, 7:19 AM CST
Where
Gage County, 2.14 mi SSW of Holmesville
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.170, -96.660

A personal weather station measured a peak wind gust of 66 mph.

Thunderstorm Wind, Gage

When
July 29, 7:21 AM CST
Where
Gage County, (Bie)beatrice Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
40.300, -96.750

Beatrice AWOS measured a peak wind gust of 68 mph.

Thunderstorm Wind, Pawnee

When
July 29, 7:39 AM CST
Where
Pawnee County, 0.87 mi NW of Mayberry
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.240, -96.330

Trained spotter reported a measured peak wind gust of 67 mph.

Thunderstorm Wind, Lancaster

When
July 29, 7:48 AM CST
Where
Lancaster County, 2.95 mi SW of Holland
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
40.570, -96.620

A personal weather station measured a peak wind gust of 63 mph.

Thunderstorm Wind, Otoe

When
July 29, 8:30 AM CST
Where
Otoe County, 0.69 mi N of Talmage
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.530, -96.020

Public reported an estimated wind gust of 60 mph.

Thunderstorm Wind, Richardson

When
July 29, 8:30 AM CST
Where
Richardson County, Falls City
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -95.600

Falls City ASOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Nemaha

When
July 29, 9:10 AM CST
Where
Nemaha County, 3.24 mi WSW of Nemaha
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
40.320, -95.730

Mesonet site measured a peak wind gust of 62 mph.

Thunderstorm Wind, Richardson

When
July 29, 10:02 AM CST
Where
Richardson County, 0.69 mi N of Falls City
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -95.600

Falls City ASOS measured a peak wind gust of 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118452, 1118454, 1118455, 1118456, 1118457, 1118458, 1118459, 1118460, 1118461, 1118462, 1118463, 1118464, 1118465, 1118466, 1136063, 1118467, 1118468, 1118469, 1118470, 1118472, 1118473, 1118474, 1118476.